HIV+ Tendonitis + Ankylosing Spondylitis

Question

Dear Doctor Keith, I have been HIV positive for eight years. I started meds, Truvada and Issentress in May 2010. In July 2010 I had plantar fasciitis in my left foot. I went to the podiatrist and this was treated with cortisone shots. This year the plantar fasciitis cameback in June. I followed the same treatment, and later developed posterior tibial tendonitis. My left start swelling up, and start developing some back pain. My doctor got worried of these symptoms, and sent me to a rheumatologihat. He ran some test and discover that I have the protein that causes Ankylosing Spondylitis. He prescribed me Indomethacin 50 mg. This one is causing irritation in my stomach causing some bowel movement. Now in September, I still have the plantar fasciitis, tendonitis, and I feel my back rigid and someother tendons around my body rigid. Do you have any idea what could be causing this? I have body aches, I am still limping, I can't put too much pressure on my left foot cause it hurts, badly. Please suggest what we should be looking at. thanks,

Answer

Neither Truvada or raltegravir have been clearly linked to plantar fasciitis (that is very common in the general population). The problems walking comfortably that can occur with plantar fasciitis can result in other pains developing. Often regular stretching, icing, and shoe inserts, and night splints are needed to improve some cases of plantar fasciitis. There has been modest linkage of ankylosing spondylitis in HIV+ persons-can be very challenging to manage.KH